The role of arachidonate metabolites in valproate-induced platelet dysfunction and hemorrhagic diathesis was investigated by ex vivo methods at the Albert Szent-Gyorgyi Medical University, Szeged, Hungary. Platelets isolated from patients receiving long-term valproate (VPA) therapy or carbamazepine (CBZ) as a control were labeled with C14 arachidonic acid. C14-eicosanoids were separated by thin layer chromotography and determined quatitatively by liquid scintillation. VPA, even in low concentrations, reduced the activity of the arachidonate cascade in platelets, inhibiting the synthesis of the platelet aggregator thromboxane A2. 
COMMENT. VPA may cause alterations in hemostasis and increase surgical bleeding. Thrombocytopenia and platelet dysfunction are suggested causes for the bleeding, and ex vivo experiments have demonstrated a VPA-induced inhibition of arachidonate cascade in the platelets, leading to reduced synthesis of platelet aggregators.
Phenytoin-associated thrombocytopenia is reported in a 2-year-old girl on the 11th day of therapy, with recovery 5 days after withdrawal of treatment. There were no signs of bleeding.